Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 149, NWS Birmingham, AL

July 2, 2007Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 2, 2007, 5:16 PM CDT for Macon County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2007, 5:16 PM CDT (22:16 UTC)
Expired
Jul 2, 2007, 5:45 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Macon County, AL

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:25 PM CDTHAIL 0.25Shorter, ALBRIEF PEA SIZE HAIL REPORTED AT THE DAYS INN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 022216
SVRBMX
ALC087-022245-
/O.NEW.KBMX.SV.W.0149.070702T2216Z-070702T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CDT MON JUL 2 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MACON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 545 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHORTER...OR 11 MILES SOUTH
  OF TALLASSEE...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROSS KEYS BY 545 PM CDT...

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3229 8587 3231 8590 3230 8591 3228 8592
      3239 8601 3242 8601 3245 8599 3245 8589
      3250 8587 3228 8575 3224 8586

$$

17
1 follow-up statement
000 
WWUS54 KBMX 022238
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT MON JUL 2 2007

ALC087-022247-
/O.EXP.KBMX.SV.W.0149.000000T0000Z-070702T2245Z/
MACON AL-
537 PM CDT MON JUL 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MACON COUNTY EXPIRES
AT 545 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3229 8587 3231 8590 3230 8591 3228 8592
      3239 8601 3242 8601 3245 8599 3245 8589
      3250 8587 3228 8575 3224 8586

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:15 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 2, 3:15 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT MON JUL 2 2007

.DISCUSSION...

CURRENTLY A WEAK SURFACE BOUNDARY IS STRETCHED ACROSS CENTRAL
ALABAMA. THIS BOUNDARY IS THE TRIGGER THAT HELP START THE ISOLATED
TO SCATTERED CONVECTION ONGOING. LOOK FOR THIS BOUNDARY TO SLOWLY
SAG SOUTHWARD TONIGHT. CURRENTLY LITTLE CLOUDS IN SOUTHWESTERN
SECTIONS OF CENTRAL ALABAMA. THIS IS DUE TO SOME LOWER AND MIDDLE
CLOUDS THAT REMAINED INTO THE EARLY AFTERNOON. OVER THE PAST HOUR
THEY HAVE DIMINISHED AND THE DAYTIME HEATING IS BEGINNING TO BRING
TEMPERATURES UP IN THIS AREA. STILL EXPECTING SHOWERS AND
THUNDERSTORMS IN THIS AREA...BUT HAVE BEEN DELAYED A COUPLE OF HOURS
THAN PREVIOUSLY THOUGHT.

ANOTHER IMPACT TO THE AREA WILL BE A BACK DOOR COLD FRONT THAT WILL
TRY TO SLIDE EASTWARD DURING THE DAY TUESDAY. THIS WILL ALSO HELP
TRIGGER SHOWERS AND THUNDERSTORMS DURING THE DAY TUESDAY. BETTER
CHANCES IN THE SOUTH WHERE A LITTLE BIT MORE MOISTURE WILL BE IN
PLACE. AREAS ACROSS THE NORTH MAY BE INFLUENCED BY THE DRIER AIR
THAT IS TRYING TO FILTER INTO THE AREA. ALTHOUGH IT APPEARS FOR
NOW THAT THESE LOWER DEWPOINTS WILL HAVE TROUBLE WORKING IN FOR NOW.

A COOL HIGH PRESSURE SYSTEM WILL TRY TO SET UP ON WEDNESDAY AND
REMAIN THROUGH THE FOURTH OF JULY. THEN A RETURN TO A MORE MOIST
ATMOSPHERE ON FRIDAY AFTERNOON THROUGH THE WEEKEND AND A RETURN TO
THE SCATTERED AFTERNOON THUNDERSTORMS. WILL LEAVE A SLIGHT CHANCE
FOR ISOLATED THUNDERSTORMS ON WEDNESDAY AND THURSDAY AFTERNOONS AS
TEMPERATURES WILL STILL BE IN THE MID TO UPPER 80S AND SOME MOISTURE
WILL BE AROUND.

OVERALL NOT MUCH CHANGE FROM PREVIOUS FORECAST OTHER THAN MAYBE A
LITTLE MORE CONFIDENCE IN THE SHORT TERM OF THIS BACK DOOR COLD FRONT
FOR THE MIDDLE OF THE WEEK.

JRA/16

&&

.AVIATION...18Z AVIATION DISCUSSION.

SURFACE TROF EXTENDS FROM NEAR TOI TO TCL. SCT-BKN CUMULUS WITH CIGS
ARND 2500 FEET AGL WILL OCCUR ACROSS EAST ALABAMA ON EAST SIDE OF
BOUNDARY THRU 21Z...WITH CIGS RISING TO 3500 FEET AGL AFTER 21Z.
NMRS SHWRS AND TSTMS EXPECTED AT SITES KMGM AND KTOI AFTER 20Z AND
CONTINUING THRU 02Z. MORE SCATTERED CONVECTION AT OTHER SITES.
MODELS INDICATING LOW CLOUDS DEVELOPING ACROSS EAST ALABAMA AFTER
09Z...AND WILL FCST CIGS AROUND 1200 FEET AT SITES
KANB...KMGM...KTOI.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  87  65  90  65 /  20  20  10  10  10
ANNISTON    69  86  66  89  67 /  30  20  20  10  10
BIRMINGHAM  70  87  68  89  68 /  20  20  20  10  10
TUSCALOOSA  71  91  69  92  68 /  20  30  20  10  10
CALERA      70  88  67  89  68 /  30  30  20  10  10
AUBURN      69  85  65  86  68 /  50  40  20  20  10
MONTGOMERY  72  87  68  91  69 /  50  50  30  20  10
TROY        70  87  66  89  67 /  60  60  30  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

58/16/58
Hazardous weather outlook, Jul 2, 12:45 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT MON JUL 2 2007

ALZ011>015-017>050-030300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1245 PM CDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE FROM 2 PM CDT THROUGH 8 PM CDT FOR
AREAS MAINLY SOUTH OF INTERSTATE 20. THE THUNDERSTORMS ARE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS UP TO 45 MPH.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

61

In the hours before

Special weather statement, Jul 2, 1:40 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT MON JUL 2 2007

ALZ043-044-021930-
ELMORE-MONTGOMERY-
140 PM CDT MON JUL 2 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY AND ELMORE
COUNTIES UNTIL 230 PM CDT...

...THIS INCLUDES THE CITIES OF...MONTGOMERY AND WETUMPKA...

AT 138 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM WETUMPKA TO 2 MILES NORTHEAST
OF MONTGOMERY...MOVING SOUTHEAST AT 20 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 2, 3:12 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT MON JUL 2 2007

ALZ047-022045-
LEE-
312 PM CDT MON JUL 2 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 345 PM
CDT...

...THIS INCLUDES THE CITY OF AUBURN...

AT 310 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF AUBURN...MOVING SOUTHEAST AT 15 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 2, 4:57 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT MON JUL 2 2007

ALZ045-022230-
MACON-
457 PM CDT MON JUL 2 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON COUNTY UNTIL 530 PM
CDT...

...

AT 453 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILSTEAD...MOVING SOUTH AT 10 MPH.

THE PRIMARY THREATS ARE SMALL HAIL AND STRONG GUSTY WINDS 35 TO 45
MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. HAIL UP TO ONE HALF INCH
IN DIAMETER...DIME SIZE...WILL BE POSSIBLE. STRONG WINDS WILL BREAK
OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM
LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A
METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A
CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS
SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES
AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30
MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.

17

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.